Missouri, 2005

Damaging Wind in Missouri, July 23, 2005

July 23, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 23, 4:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 23, 4:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED SHORT TERM/AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SAT JUL 23 2005

.DISCUSSION...
STRONG/SEVERE CONVECTION ONCE AGAIN DEVELOPED THIS AFTERNOON ALONG
CONVERGENCE BOUNDARY IN UNSTABLE AIR MASS.  MOST OF THE STRONGER
STORMS WERE PRODUCING 40 TO 50 MPH WINDS FROM STRONG DOWNDRAFTS AND
WERE HEADING NORTHWEST ACROSS WESTERN CWA AND SLOWLY SOUTH ACROSS
THE EAST WITH UPPER RIDGE CENTERED OVER THE AREA.  WOULD EXPECT
CONVECTION TO CONTINUE FIRING ALONG OUTFLOW UNTIL MID EVENING WHEN
INSTABILITY WILL DECREASE.

HEAT INDICES IN NON THUNDERSTORM AREAS THIS EVENING WERE STILL
RANGING FROM 100 TO 105 DEGREES AFTER READINGS THIS AFTERNOON FROM
100 TO 115 DEGREES AND WILL CONTINUE HEAT WARNING THROUGH SUNDAY.

&&

.AVIATION...
SHOULD CONTINUE TO SEE VFR CONDITIONS THROUGH THE 00Z TAF CYCLE FOR
BOTH SGF/JLN TERMINAL LOCATIONS.  MAIN THUNDERSTORM ACTIVITY HAS
PUSHED NORTHWEST OF A JLN/SGF LOCATION...BUT HAVE INCLUDED VCTS IN
THE 00Z TAFS UNTIL 02Z.  THUNDERSTORM OUTFLOW JUST SHIFTED WIND IN
SGF WITH GUSTS TO 30 MPH...HOWEVER PREDOMINANT WIND SHOULD BE SOUTH
TO SOUTHWEST TONIGHT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...EXCESSIVE HEAT WARNING FOR ALL COUNTIES OF THE MISSOURI OZARKS.
.KS...EXCESSIVE HEAT WARNING FOR CHEROKEE...CRAWFORD...AND BOURBON.

LINDENBERG
Hazardous weather outlook, Jul 23, 12:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT SAT JUL 23 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
155 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

UNSEASONABLY HOT WEATHER WILL CONTINUE TODAY WITH HIGHS ABOVE 100
DEGREES IN MOST AREAS. MID TO LATE AFTERNOON HEAT INDEX VALUES
WILL RANGE FROM 105 TO 115 DEGREES. THE HOTTEST TEMPERATURES WILL
GENERALLY OCCUR OVER WEST CENTRAL AND CENTRAL MISSOURI.

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS CANNOT BE
RULED OUT...HOWEVER...MOST AREAS WILL REMAIN DRY. GIVEN THE STRONG
DAYTIME INSTABILITY...ISOLATED SEVERE STORMS WITH STRONG WINDS AND
DIME TO NICKEL SIZED HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE HOT WEATHER WILL CONTINUE ON SUNDAY AND INTO THE EARLY PORTION
OF THE WORK WEEK...ALTHOUGH SLIGHTLY COOLER TEMPERATURES ARE
EXPECTED MONDAY.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA LATE TUESDAY
BRINGING A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.
FORTUNATELY...THIS WILL ALSO BRING COOLER AND LESS HUMID AIR INTO
THE REGION.

THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THUNDERSTORMS...SPOTTER ACTIVATION
WILL LIKELY NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 23, 5:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 NE WARSAW             38.30N 93.32W
07/23/2005  1.00 INCH        BENTON             MO   LAW ENFORCEMENT

            QUARTER SIZED HAIL BETWEEN WARSAW AND COLE CAMP

SSL
Local storm report, Jul 23, 5:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     ST ANTHONY              38.17N 92.28W
07/23/2005                   MILLER             MO   LAW ENFORCEMENT

            LARGE TREE BLOCKING HIGHWAY A NEAR ST. ANTHONY

0415 PM     TSTM WND DMG     5 E JANE                36.55N 94.21W
07/23/2005                   MCDONALD           MO   LAW ENFORCEMENT

            LARGE TREE COVERING HIGHWAY K

0428 PM     TSTM WND DMG     1 E CARTHAGE            37.17N 94.30W
07/23/2005                   JASPER             MO   LAW ENFORCEMENT

            TREES DOWN.

0430 PM     TSTM WND DMG     IBERIA                  38.10N 92.32W
07/23/2005                   MILLER             MO   LAW ENFORCEMENT

            TREES DOWN ACROSS HIGHWAY 42

0442 PM     TSTM WND DMG     ST ANTHONY              38.17N 92.28W
07/23/2005                   MILLER             MO   LAW ENFORCEMENT

            TREES DOWN ACROSS PIONEER ROAD NEAR ST. ANTHONY

0445 PM     TSTM WND DMG     JOPLIN                  37.08N 94.52W
07/23/2005                   JASPER             MO   LAW ENFORCEMENT

            POWER LINES DOWN.

0445 PM     TSTM WND DMG     WEBB CITY               37.15N 94.47W
07/23/2005                   JASPER             MO   LAW ENFORCEMENT

            TREES DOWN.

0446 PM     TSTM WND DMG     1 S DIXON               37.99N 92.10W
07/23/2005                   PULASKI            MO   CO-OP OBSERVER

            TREES DOWN ACROSS HIGHWAY 28 JUST SOUTH OF DIXON

0515 PM     TSTM WND DMG     2 N CAMDENTON           38.03N 92.75W
07/23/2005                   CAMDEN             MO   LAW ENFORCEMENT

            WIDESPREAD DAMAGE ALONG LAKE ROAD 587 WITH NUMEROUS
            TREES AND POWERLINES DOWN. DOCK DISLODGED FROM THE LAKE
            WITH 16 PEOPLE ON IT. NO INJURIES REPORTED.

0520 PM     HAIL             5 NE WARSAW             38.30N 93.32W
07/23/2005  1.00 INCH        BENTON             MO   LAW ENFORCEMENT

            QUARTER SIZED HAIL BETWEEN WARSAW AND COLE CAMP

0520 PM     TSTM WND DMG     LAMAR                   37.50N 94.28W
07/23/2005                   BARTON             MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0531 PM     TSTM WND DMG     2 E ELDRIDGE            37.83N 92.73W
07/23/2005                   LACLEDE            MO   EMERGENCY MNGR

            TREES DOWN

0535 PM     TSTM WND DMG     2 NE DIXON              38.02N 92.07W
07/23/2005                   PULASKI            MO   PUBLIC

            TREES DOWN AT HIGHWAY 28 AND MM

0535 PM     TSTM WND DMG     2 NW ASH GROVE          37.34N 93.61W
07/23/2005                   GREENE             MO   PUBLIC

            WALNUT TREE SNAPPED  NEAR FARM ROADS 33 AND 38

0552 PM     TSTM WND DMG     PITTSBURG               37.42N 94.70W
07/23/2005                   CRAWFORD           KS   BROADCAST MEDIA

            TREE LIMBS DOWN.

SSL
Local storm report, Jul 23, 5:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 SW COLE CAMP          38.45N 93.23W
07/23/2005  1.00 INCH        BENTON             MO   LAW ENFORCEMENT
Local storm report, Jul 23, 5:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     1 W STOVER              38.45N 93.00W
07/23/2005                   MORGAN             MO   LAW ENFORCEMENT

            TREE DOWN ACROSS HIGHWAY FF

SAW
Local storm report, Jul 23, 5:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     1 N JERICO SPRINGS      37.63N 94.02W
07/23/2005                   CEDAR              MO   LAW ENFORCEMENT

            TREES DOWN JUST NORTH OF TOWN

0545 PM     TSTM WND DMG     2 N STOCKTON            37.73N 93.80W
07/23/2005                   CEDAR              MO   LAW ENFORCEMENT

            TREES DOWN AT N AND J NORTH OF TOWN

LD
Local storm report, Jul 23, 5:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     KENOMA                  37.43N 94.20W
07/23/2005                   BARTON             MO   EMERGENCY MNGR

            1/2 TO 3/4 MILE STRECH WHERE A COUPLE OF BARNS AND
            SEVERAL TREES DOWN.

0545 PM     TSTM WND DMG     2 N STOCKTON            37.73N 93.80W
07/23/2005                   CEDAR              MO   LAW ENFORCEMENT

            TREES DOWN AT N AND J NORTH OF TOWN

0612 PM     TSTM WND DMG     2 N DADEVILLE           37.51N 93.68W
07/23/2005                   DADE               MO   UTILITY COMPANY

            TREES AND POWERLINES DOWN

The radar

The Springfield radar (KSGF), 75 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cedar

When
July 23, 6:00 PM CST
Where
Cedar County, 6 mi N of Jerico Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.700, -94.017

Severe thunderstorm wind gusts detached a porch off of a frame house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467417.